Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 364, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 22, 2002, 1:04 AM CDT for Davison County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 1:04 AM CDT (06:04 UTC)
- Expired
- Aug 22, 2002, 1:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Davison County, SD
The radar
The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 1:12 AM CDT | Hail 0.75 | Mt Vernon, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS53 KFSD 220604 SVRFSD SDC035-220630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 104 AM CDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 130 AM CDT * AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT VERNON...OR ABOUT 11 MILES WEST OF MITCHELL...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MITCHELL AROUND 115 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:25 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 21, 8:25 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT WED AUG 21 2002 SEVERE THUNDERSTORM OVER GREGORY COUNTY WEAKENING RAPIDLY WITH JUST SOME ISOLATED THUNDERSTORMS OVER THE JAMES VALLEY. FRONT STRETCHING FROM ABOUT VTN TO YKN TO LSE. WATER VAPOR LOOP SHOWING TWO WAVES...ONE ACROSS CO AND ANOTHER MOVING NORTH INTO SOUTHERN SD. THIS LIKELY HELPED SPARK THE THUNDERSTORMS BUT PROFILERS NOT SHOWING ANY BACKING OF THE WINDS SO APPARENTLY FAIRLY WEAK. WITH THE LOW LEVEL JET VEERED TO THE SOUTHWEST...AND EXPECTED TO VEER FURTHER TO THE WEST...WE MAY NOT SEE A VERY EXPANSIVE AREA OF SHOWERS AND THUNDERSTORMS TONIGHT. WITH THE MAIN WAVE WELL OFF TO OUR WEST...WEAK SHEAR AND VERY LITTLE LOW LEVEL FORCING EXPECTED...WILL BACK OFF TO ISOLATED TO SCATTERED WORDING IN FORECAST PACKAGE. BELIEVE THAT THE BEST CONVECTION WILL BE TO OUR EAST AND SOUTH OVERNIGHT. .FSD...NONE 08
In the hours before
Local storm report, Aug 21, 7:21 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 5 N DALLAS SD 60 MPH TSTM GUST
08/21/02 GREGORY REPORTED BY PUBLIC.
TREE BRANCHES DOWN.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Aug 21, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 40 min |
| Aug 21, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 34 min |
| Aug 22, 12:16 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 29 min |
| Aug 22, 12:19 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 26 min |
| Aug 22, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 35 min |
| Aug 22, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Aug 22, 4:40 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 35 min |
| Aug 22, 6:09 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.